Pennsylvania, 2009

Damaging Winds in Pennsylvania, June 20, 2009

June 20, 2009 · NWS PHI · 2 events in 1 county or zone

Strong to locally severe thunderstorms occurred across extreme southern Pennsylvania during the late afternoon of the 20th. The extreme southern part of the state barely made it into the warm sector (south of the warm front and east of the approaching cold front) of a low pressure system that moved through Pennsylvania and New Jersey on the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong to locally severe thunderstorms occurred across extreme southern Pennsylvania during the late afternoon of the 20th. The extreme southern part of the state barely made it into the warm sector (south of the warm front and east of the approaching cold front) of a low pressure system that moved through Pennsylvania and New Jersey on the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 20, 12:35 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 20, 12:35 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
135 PM EDT SAT JUN 20 2009

.SYNOPSIS...
A WEAK HIGH PRESSURE SYSTEM WILL MOVE OFFSHORE TODAY AS ANOTHER LOW
PRESSURE MOVES IN FROM THE WEST. THE LOW WILL TRACK ACROSS THE
NORTHERN PENNSYLVANIA AND NEW YORK BORDER TODAY THEN DROP SOUTHEASTWARD
AND INTENSIFY OFF THE NEW JERSEY COAST SUNDAY MORNING. THE LOW WILL
MOVE OFF THE COAST BUT WILL BECOME NEARLY STATIONARY INTO TUESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
TRENDS INDICATE THAT TEMPERATURES MAY NOT SPIKE QUITE AS HIGH AS
PREVIOUSLY FORECASTED SO WE HAVE LOWERED THEM BY A DEGREE OR TWO
ACROSS MUCH OF THE REGION. WINDS WILL LIKELY PICK UP THIS
AFTERNOON AS THE LOW MOVES EAST. AREAS TO THE WEST OF THE REGION
ARE ALREADY SEEING SOME PRETTY DECENT WINDS ALONG THE INCOMING
FRONTAL BOUNDARY ALONG WITH THE LOW LEVEL JET. SOME BREAKS ARE
POSSIBLE THROUGH THE AFTERNOON WHICH WOULD ALLOW FOR SOME SURFACE
HEATING, HELPING ALONG ANY CONVECTION THAT MIGHT FIRE UP.

THE UPDATED TEXT PRODUCTS HAVE BEEN SENT AND THE GRIDS SHOULD HAVE
BEEN UPLOADED TO THE WEB.

OTHERWISE TODAY, ANOTHER SYSTEM IS MOVING EAST BUT THIS ONE IS
MOVING MORE TO THE EAST AS THE STRONG PLAINS RIDGE GROWS AND A
STRONGER SHORT WAVE DIGS ACROSS THE STATE TODAY. TODAYS SCENARIO IS
LIKELY TO PRODUCE A FEW SEVERE THUNDERSTORMS OVER THE LOWER HALF OF
THE CWA. WE ARE IN A SLIGHT RISK FOR LATER TODAY AND EVENING.

THE SURFACE LOW WILL MOVE INTO NEW YORK STATE BY THIS AFTERNOON THEN
DIG SOUTHEASTWARD TO THE OCEAN AND DOWN THE NEW JERSEY COAST BY
SUNDAY MORNING. MEANWHILE, THE DEWPOINTS REMAIN IN THE MID AND UPPER
60S SO THE COMBINATION OF THAT AND A BIT OF A CLOUD COVER WILL MAKE IT
FEEL A LITTLE MUGGY BY COMPARISON. THE THERMAL 80H GRADIENT PUNCHES
UP TO 18C IN CENTRAL PA AND ACROSS THE PA/MD BORDER INTO THE EVENING
HOURS. HIGHER UP STRONG 50+ JET IS PUNCHING DOWN THE BACK SIDE OF
THE LOW THIS AFTERNOON WITH COLD AIR ADVECTION WORKING INTO CENTRAL
AND ACROSS INTO NORTHERN NEW JERSEY THIS EVENING.

ILL PUT ENHANCED WORDING IN THE FORECAST WHERE THE HIGHEST PROB
EXISTS FOR THE HEAVIEST CONVECTION /POSSIBLY SEVERE/. THE LOW
REACHES THE NEW JERSEY COAST AND INTENSIFIES WITH STILL STRONG UVV
ON THE NORTHWEST SIDE OF THE LOW. THE A PERIOD OF HEAVY SHOWERS IS
POSSIBLE FOR LATE TONIGHT INTO SUNDAY AFTERNOON. IF I HAD A BETTER
HANDLE ON WHERE THE HIER QPF WOULD END UP I MAY HAVE GONE WITH A FFA
FOR NORTHER HALF OF NJ, BUT WILL HOLD OFF FOR NOW. THE 00Z ECMWF
SHOWS A 1.5 BULLSEYE OVER CENTRAL NY BUT THEN WEAKENS IT RAPIDLY
BEFORE 18Z. IN ANY EVENT, THANKS OKX FOR DISCUSSION ON THIS. WILL
REVISIT IT LATER TODAY. NORTHWEST TO NORTHEAST FLOW WILL SETTLE IN
OVER THE REGION ON SUNDAY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
WRAP AROUND MOISTURE SUNDAY NIGHT INTO MONDAY BUT ON THE LIGHT
SIDE AND MAY EVEN COME TO AN END AT TIMES. LOW PRESSURE WELL OFF
THE COAST BY THAT TIME BUT THE GRADIENT BETWEEN THE BUILDING RIDGE
OVER THE GREAT LAKES AND THE LOW KEEPS AIRMASS UNSTABLE. THE UPPER
RIDGE IN THE CENTRAL STATES BUILDS TO THE NORTH AND NORTHWEST WHILE
STRONG UNSEASONABLE CYCLONIC FLOW PERSISTS IN THE EAST THROUGH
MONDAY NIGHT. WIDE RANGE OF TEMPERATURES DURING THIS PERIOD WITH
HIGHS IN THE 60S TO NEAR 70 IN THE POCONOS TO THE UPPER 70S OUR
DELMARVA ZONES.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE HPC GENERALLY FAVORED THE ECMWF MODEL FOR THEIR FORECASTS IN
THE EXTENDED PERIOD. THE LOW THAT MOVES OFF THE COAST SUNDAY DOES
NOT MOVE TOO FAR AWAY AND CONTINUES TO BRING THE POSSIBILITY FOR
CLOUDS AND SMALL CHANCES FOR SHOWERS OVER THE COASTAL AREAS EARLY
NEXT WEEK. TEMPERATURES WILL BE SEASONABLY COOL.

ONCE THE LOW RELEASES ITS GRIP A RIDGE WILL MOVE IN FROM THE
SOUTHWEST. DAILY TEMPERATURES ARE EXPECTED TO GO NORMAL AND THEN
ABOVE NORMAL TOWARD THE END OF THE WEEK. THE PERIOD FROM TUESDAY
NIGHT THROUGH EARLY THURSDAY SHOULD BE MAINLY RAIN-FREE WITH THE
APPROACHING RIDGE. THE LATEST ECMWF IS TRYING TO SUPPRESS THE
RIDGE AS IT MOVES TOWARD THE AREA LATE NEXT WEEK. SOME SHOWERS
ARE POSSIBLE THURSDAY AND FRIDAY WITH A WARM FRONT LURKING ACROSS

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

A WARM FRONT IS SLOWLY MOVING NORTHEASTWARD ACROSS THE AREA THIS
AFTERNOON. THIS BOUNDARY IS ATTACHED TO A LOW PRESSURE SYSTEM, WHICH
WILL SLIDE ACROSS OUR AREA LATE THIS AFTERNOON AND THIS EVENING.
ADDITIONAL SHOWERS AND EVEN SOME THUNDERSTORMS WILL CONTINUE TO
DEVELOP TO OUR WEST AND SPREAD EASTWARD, WITH THE FIRST BATCH NOW
FROM ABOUT KACY SOUTHWARD. THE CEILINGS HAVE BEEN AS LOW AS LIFR AT
A FEW TERMINALS WITH THE EARLIER BATCH OF SHOWERS AND EMBEDDED
CONVECTION. AS THE WARM FRONT LIFTS NORTHWARD, MOST TERMINALS ARE
EXPECTED TO BE MVFR TO VFR ALTHOUGH SOME IFR CEILINGS WILL CONTINUE
A BIT LONGER AS DEW POINTS CLIMB AHEAD OF WARM FRONT. AS ALWAYS THE
CASE, THERE WILL BE TIMES OF IFR CEILINGS/VISIBILITY DURING
SHOWERS/THUNDER. WE UTILIZED SOME VCSH DESCRIPTORS AND EVEN SOME
TEMPO GROUPS, HOWEVER AMENDMENTS WILL BE ISSUED BASED ON
SATELLITE/RADAR TRENDS TO GIVE A BETTER TIMING OF HEAVIER
SHOWERS/STORMS.

THE SURFACE WINDS CONTINUE TO GRADUALLY SHIFT TO THE SOUTH AND THIS
SHIFT WILL GO TO THE SOUTHWEST WITH TIME, THEN EVEN TO THE NORTHWEST
AS THE COLD FRONT MOVES THROUGH. THIS IS EXPECTED TO TAKE PLACE
THROUGH THE EARLY EVENING HOURS. THERE IS A STRONG WIND FIELD ABOVE
THE SURFACE, WHICH IS FORECAST TO STRENGTHEN SOME THROUGH TONIGHT.
GIVEN THIS, BRIEF GUSTY WINDS WILL BE POSSIBLE DURING HEAVIER
SHOWERS/STORMS INTO THIS EVENING, ESPECIALLY FROM THE KPHL AREA ON
SOUTHWARD. THE LOW PRESSURE SYSTEM IS FORECAST TO SLIDE OFF THE
COAST TONIGHT BUT THEN EITHER STALL OFF THE COAST OR JUST MEANDER
AROUND. THIS WILL CREATE A TIGHTER PRESSURE GRADIENT, RESULTING IN
AN INCREASE IN THE WINDS. A NORTHERLY FLOW IS EXPECTED TONIGHT
THROUGH SUNDAY. THE FORECAST SOUNDINGS INDICATE THAT WINDS WILL BE
GUSTY AT TIMES ESPECIALLY ON SUNDAY. AS THE STORM SYSTEM SPINS
AROUND TO OUR EAST, AT LEAST SOME SHOWERS LOOK TO ROTATE AROUND FROM
NORTH TO SOUTH ON SUNDAY. THESE WILL PROBABLY BRING SOME MVFR
RESTRICTIONS WITH THEM AT TIMES.

OUTLOOK...
THE AFOREMENTIONED STORM SYSTEM TO OUR EAST LOOKS TO MEANDER AROUND
THROUGH THE FIRST HALF OF NEXT WEEK. THIS WILL MAINTAIN A GUSTY AT
TIMES NORTHERLY WIND WITH THE POSSIBILITY OF SHOWERS. THIS SYSTEM
LOOKS TO FINALLY MOVE AWAY WEDNESDAY NIGHT AND THURSDAY, HOWEVER A
COLD FRONT LOOKS TO LURK TO OUR NORTHWEST THURSDAY.

&&

.MARINE...
INCREASING WINDS AND SEAS WILL TAKE PLACE LATER TODAY AND TONIGHT.
A SMALL CRAFT ADVISORY IS EFFECT ON OUR OCEAN WATERS AND THE LOWER
DELAWARE BAY BEGINNING AT 6 AM SUNDAY AND CONTINUING UNTIL 6 AM
MONDAY. THIS WILL PROBABLY BE EXTENDED BY FUTURE SHIFTS IF THE
FORECAST FOR A STRONG LOW MOVING VERY SLOWLY JUST TO OUR EAST PANS
OUT. THE LOW IS FORECAST TO EVENTUALLY WEAKEN AND MOVE NNE
WEDNESDAY. THIS WILL ALLOW WINDS AND SEAS TO DIMINISH.

&&

.HYDROLOGY...
PARTS OF THE REGION REMAIN VULNERABLE FOR FLOODING. THE EVENT
TODAY WILL BE CONVECTION WITH THE BIGGEST THREAT FOR EXCESSIVE
RAINFALL/TRAINING ACROSS THE SOUTHERN PART OF THE CWA, WHILE THE
NORTHERN HALF IS THE MORE VULNERABLE. MORRIS COUNTY BEING THE MORE
SUSCEPTIBLE ALONG THE POMPTON RIVER. WE WILL CONTINUE TO WATCH THE
TURN OF EVENTS TODAY, AND AS MENTIONED ABOVE WHAT THE EXTENT OF
THE RAINS BECOME ON THE BACKSIDE OF THE DEVELOPING LOW THAT MOVES
DOWN OFF THE NEW JERSEY COAST AND SLOWLY MOVES OFFSHORE.

&&

.TIDES/COASTAL FLOODING...
ONCE THE FRONT CROSSES THE AREA THIS EVENING, WINDS WILL SHIFT TO
NW AND THEN N OVERNIGHT. THE NORTHERLY FLOW WILL PERSIST FOR
SEVERAL DAYS. THIS WILL CAUSE TIDAL DEPARTURES TO INCREASE.
WITH THE NEW MOON OCCURRING MONDAY, HIGH TIDES WILL BE UNUSUALLY
HIGH TO BEGIN WITH. MINOR TIDAL FLOODING MAY OCCUR WITH THE HIGHER
OF THE HIGH TIDE CYCLES BEGINNING SUNDAY NIGHT. WE WILL CONTINUE
TO MONITOR FUTURE MODEL RUNS AND IF THIS TREND CONTINUES, A COASTAL
FLOOD WATCH MAY BE NEEDED. A MENTION HAS BEEN ADDED TO THE HAZARDOUS
WEATHER OUTLOOK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM SUNDAY TO 6 AM EDT MONDAY FOR
     ANZ431-450>455.

&&

SYNOPSIS...EBERWINE/GORSE
NEAR TERM...EBERWINE/GORSE/MEOLA
SHORT TERM...EBERWINE
LONG TERM...OHARA
AVIATION...GORSE
MARINE...RPW
HYDROLOGY...EBERWINE/KRUZDLO
TIDES/COASTAL FLOODING...RPW/GORSE
Hazardous weather outlook, Jun 20, 3:05 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
405 PM EDT SAT JUN 20 2009

NJZ012>014-020>027-211000-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
405 PM EDT SAT JUN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

TIDAL FLOODING MAY BECOME A CONCERN ALONG THE ATLANTIC COAST,
ADJACENT BACK BAYS, RARITAN BAY AND DELAWARE BAY BEGINNING LATE
SUNDAY AND LASTING INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-211000-
KENT-INLAND SUSSEX-DELAWARE BEACHES-
405 PM EDT SAT JUN 20 2009

...TORNADO WATCH 486 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE AND SOUTHERN
DELAWARE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

TIDAL FLOODING MAY BECOME A CONCERN ALONG THE ATLANTIC COAST,
ADJACENT BACK BAYS, AND DELAWARE BAY BEGINNING LATE SUNDAY AND
LASTING INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WOULD BE APPRECIATED GREATLY.

NJZ001-007>010-015>019-PAZ054-055-060>062-067>071-211000-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
405 PM EDT SAT JUN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-012-015-019-020-211000-
NEW CASTLE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
405 PM EDT SAT JUN 20 2009

...TORNADO WATCH 486 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE AND
NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WOULD BE APPRECIATED GREATLY.

ANZ450>453-211000-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
405 PM EDT SAT JUN 20 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 PM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ454-455-211000-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
405 PM EDT SAT JUN 20 2009

...TORNADO WATCH 486 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 PM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-211000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
405 PM EDT SAT JUN 20 2009

...TORNADO WATCH 486 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 6 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-211000-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
405 PM EDT SAT JUN 20 2009

...TORNADO WATCH 486 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 AM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 20, 11:12 AM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1212 PM EDT SAT JUN 20 2009

DEZ002-003-MDZ012-015-019-020-201700-
CAROLINE MD-INLAND SUSSEX DE-KENT MD-KENT DE-QUEEN ANNES MD-
TALBOT MD-
1212 PM EDT SAT JUN 20 2009

...THUNDERSTORMS...SOME WITH HEAVY DOWNPOURS AND FREQUENT
CLOUD-TO-GROUND LIGHTNING...WILL AFFECT PARTS OF
CAROLINE...KENT...QUEEN ANNES...SUSSEX AND TALBOT COUNTIES...

AT 1209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS ROUGHLY ALONG A LINE EXTENDING FROM ABOUT 5
MILES WEST OF CENTERVILLE TO ABOUT 25 MILES WEST OF EASTON TO ABOUT
60 MILES SOUTHWEST OF EASTON...MOVING EAST AT 40 MPH. THE
THUNDERSTORMS WILL BE IN THE AREAS OF STARKEY CORNER AND OLD TOWN
AROUND 1215 PM...MARYDEL AND TEMPLEVILLE AROUND 1230 PM...CAMDEN AND
HAZLETTVILLE AROUND 1245 PM...AND FREDERICA AND BOWERS AROUND 100 PM.

VERY HEAVY RAIN WILL FALL FROM SOME OF THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND OTHER POOR DRAINAGE AREAS. PLEASE DO NOT
TRY TO DRIVE ACROSS FLOODED ROADS. FIND ANOTHER ROUTE.

EXPECT DANGEROUS CLOUD-TO-GROUND LIGHTNING FROM SOME OF THESE
STORMS. PLEASE MOVE INDOORS UNTIL THE STORMS PASS.

MPD

The radar

The Philadelphia radar (KDIX), 102 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chester

When
June 20, 3:07 PM EST
Where
Chester County, 1.45 mi SSE of West Chester
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.950, -75.611

A downed tree pulled down wires onto a pick-up truck on Bradford Avenue in West Chester. The driver and two passengers were stuck inside until the power was shut down.

Thunderstorm Wind, Chester

When
June 20, 3:35 PM EST
Where
Chester County, 1.48 mi SSE of Barnsley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.750, -75.990

Farther southwest in Chester County, a severe thunderstorm tore down a few trees in Nottingham Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179910, 179911.